Alert archive / South Dakota / Blizzard Warnings in 2014
Blizzard Warning 1, NWS Aberdeen, SD
NWS Aberdeen, SD issued this blizzard warning at Jan 3, 2014, 9:00 AM CST for 6 counties in South Dakota. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 3, 2014, 9:00 AM CST (15:00 UTC)
- Expired
- Jan 3, 2014, 5:45 PM CST
- In force
- 9 hr
- Issued by
- NWS Aberdeen, SD
Counties Codington County, SD, Day County, SD, Deuel County, SD, Grant County, SD, Marshall County, SD, Roberts County, SD
The radar
The Aberdeen radar (KABR), 102 km from the middle of the area, began a volume at 15:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 3.0 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 985 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 341 m²/s²
- 0-3 km storm-relative helicity
- 425 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
704 WWUS43 KABR 031501 WSWABR URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 900 AM CST FRI JAN 3 2014 ...CLIPPER SYSTEM BRINGS RAPIDLY CHANGING WEATHER CONDITIONS TODAY... .STRONG SOUTHERLY WINDS ACROSS NORTHEAST SOUTH DAKOTA WILL CAUSE BLOWING SNOW THROUGH MID AFTERNOON. THESE SOUTHERLY WINDS WILL BE TRANSPORTING WARMER AIR INTO THE REGION. THE WARM AIR WILL INITIALLY ALLOW FOR RAIN OR FREEZING RAIN ACROSS PARTS OF NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA. VERY LITTLE ICE ACCUMULATION IS EXPECTED...HOWEVER IT MAY BE ENOUGH TO CAUSE A GLAZE ON ROADWAYS AND SIDEWALKS. A COLD FRONT THEN MOVES INTO THE REGION THIS EVENING...TURNING ALL PRECIPITATION OVER TO SNOW. NORTHWEST WINDS WILL INCREASE BEHIND THE FRONT...WITH GUSTS UP TO 45 MPH POSSIBLE. THESE STRONG WINDS COMBINED WITH LIGHT FALLING SNOW WILL REDUCE VISIBILITY AT TIMES. SDZ007-008-011-020-021-023-040300- /O.UPG.KABR.WW.Y.0001.000000T0000Z-140104T1200Z/ /O.NEW.KABR.BZ.W.0001.140103T1500Z-140104T0000Z/ /O.EXA.KABR.WW.Y.0002.140104T0000Z-140104T1200Z/ MARSHALL-ROBERTS-DAY-CODINGTON-GRANT-DEUEL- INCLUDING THE CITIES OF...BRITTON...SISSETON...WEBSTER... WATERTOWN...MILBANK...CLEAR LAKE 900 AM CST FRI JAN 3 2014 ...BLIZZARD WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING... ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM CST SATURDAY... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A BLIZZARD WARNING...WHICH IS IN EFFECT UNTIL 6 PM CST THIS EVENING. A WINTER WEATHER ADVISORY HAS ALSO BEEN ISSUED. THIS WINTER WEATHER ADVISORY FOR BLOWING SNOW IS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM CST SATURDAY. * TIMING...STRONG SOUTHERLY WINDS THROUGH THIS AFTERNOON WILL RESULT IN BLOWING AND DRIFTING SNOW. PRECIPITATION IS EXPECTED TO DEVELOP BY MID AFTERNOON...INITIALLY AS LIGHT RAIN OR LIGHT FREEZING RAIN. A WINTRY MIX OF PRECIPITATION IS THEN EXPECTED BETWEEN 6 PM AND 9 PM...BEFORE TRANSITIONING COMPLETELY OVER TO SNOW THEREAFTER. WEST TO NORTHWEST WINDS WILL ALSO BEGIN TO INCREASE AROUND THE SAME TIME. * WINDS/VISIBILITY...SOUTHERLY WINDS OF 20 TO 30 MPH THROUGH THE AFTERNOON. HIGHER GUSTS ARE EXPECTED IN THE SISSETON HILLS WHERE VISIBILITIES NEAR ZERO ARE EXPECTED. THEN INCREASING WEST NORTHWEST WINDS TONIGHT...20 TO 30 MPH WITH GUSTS UP TO 45 MPH POSSIBLE. WINDS COMBINED WITH LIGHT SNOW COULD REDUCE VISIBILITY TO NEAR ZERO AT TIMES. * SNOW/ICE ACCUMULATIONS...LESS THAN ONE INCH OF SNOW. ONLY A FEW HUNDREDTHS OF ICE ACCUMULATION. * OTHER IMPACTS...FREEZING RAIN AND SLEET MAY CREATE SLIPPERY ROADS AND DIFFICULT TRAVEL CONDITIONS TODAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITEOUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. DO NOT TRAVEL. IF YOU MUST TRAVEL...HAVE A WINTER SURVIVAL KIT WITH YOU. IF YOU GET STRANDED...STAY WITH YOUR VEHICLE. && $$ MNZ039-046-SDZ006-018-019-022-040300- /O.CON.KABR.WW.Y.0001.000000T0000Z-140104T1200Z/ TRAVERSE-BIG STONE-BROWN-SPINK-CLARK-HAMLIN- INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...ABERDEEN... REDFIELD...CLARK...CASTLEWOOD 900 AM CST FRI JAN 3 2014 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST SATURDAY... * TIMING...STRONG SOUTHERLY WINDS THIS AFTERNOON WILL RESULT IN BLOWING AND DRIFTING SNOW. PRECIPITATION IS EXPECTED TO DEVELOP BY MID AFTERNOON...INITIALLY AS LIGHT RAIN OR LIGHT FREEZING RAIN. A WINTRY MIX OF PRECIPITATION IS THEN EXPECTED BETWEEN 6 PM AND 9 PM...BEFORE TRANSITIONING COMPLETELY OVER TO SNOW THEREAFTER. WEST TO NORTHWEST WINDS WILL ALSO BEGIN TO INCREASE AROUND THE SAME TIME. * WINDS/VISIBILITY...SOUTHERLY WINDS OF 15 TO 25 MPH THROUGH THE AFTERNOON. HIGHER GUSTS ARE EXPECTED IN THE SISSETON HILLS. THEN INCREASING WEST NORTHWEST WINDS TONIGHT...20 TO 30 MPH WITH GUSTS UP TO 45 MPH POSSIBLE. WINDS COMBINED WITH LIGHT SNOW COULD REDUCE VISIBILITY TO NEAR ZERO AT TIMES. * SNOW/ICE ACCUMULATIONS...LESS THAN ONE INCH OF SNOW. ONLY A FEW HUNDREDTHS OF ICE ACCUMULATION. * OTHER IMPACTS...FREEZING RAIN AND SLEET MAY CREATE SLIPPERY ROADS AND DIFFICULT TRAVEL CONDITIONS TODAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR BLOWING SNOW MEANS THAT VISIBILITIES WILL BE LIMITED DUE TO STRONG WINDS BLOWING SNOW AROUND. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS. && $$ SDZ003>005-009-010-015>017-040300- /O.CON.KABR.WW.Y.0002.140104T0000Z-140104T1200Z/ CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK- INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...EUREKA... MOBRIDGE...IPSWICH...TIMBER LAKE...GETTYSBURG...FAULKTON 900 AM CST FRI JAN 3 2014 /800 AM MST FRI JAN 3 2014/ ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 6 PM CST /5 PM MST/ THIS EVENING TO 6 AM CST /5 AM MST/ SATURDAY... * TIMING...LIGHT RAIN OR LIGHT FREEZING RAIN THIS AFTERNOON WILL BEGIN TO TRANSITION TO SNOW AROUND 6 PM. NORTHWEST WINDS WILL INCREASE AROUND THE SAME TIME...RESULTING IN BLOWING SNOW. * WINDS/VISIBILITY...NORTHWEST WINDS 20 TO 30 MPH WITH GUSTS UP TO 45 MPH. WINDS COMBINED WITH LIGHT SNOW COULD REDUCE VISIBILITY TO NEAR ZERO AT TIMES. * SNOW/ICE ACCUMULATIONS...LESS THAN ONE INCH OF SNOW. VERY LITTLE OR NO ICE ACCUMULATION. * OTHER IMPACTS...TRAVEL MAY BECOME HAZARDOUS DURING PERIODS OF REDUCED VISIBILITY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR BLOWING SNOW MEANS THAT VISIBILITIES WILL BE LIMITED DUE TO STRONG WINDS BLOWING SNOW AROUND. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS. && $$
2 follow-up statements
239 WWUS43 KABR 032006 WSWABR URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 206 PM CST FRI JAN 3 2014 ...CLIPPER SYSTEM BRINGS RAPIDLY CHANGING WEATHER CONDITIONS TODAY... .STRONG SOUTHERLY WINDS ACROSS NORTHEAST SOUTH DAKOTA WILL CAUSE BLOWING SNOW THROUGH LATE AFTERNOON. THESE SOUTHERLY WINDS WILL BE TRANSPORTING WARMER AIR INTO THE REGION. THE WARM AIR WILL INITIALLY ALLOW FOR RAIN OR FREEZING RAIN ACROSS PARTS OF NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA. ONLY MINOR ICE ACCUMULATION IS EXPECTED...HOWEVER IT MAY BE ENOUGH TO CAUSE A GLAZE ON ROADWAYS AND SIDEWALKS. A COLD FRONT THEN MOVES INTO THE REGION THIS EVENING...TURNING ALL PRECIPITATION OVER TO SNOW. NORTHWEST WINDS WILL INCREASE BEHIND THE FRONT...WITH GUSTS UP TO 45 MPH POSSIBLE. THESE STRONG WINDS COMBINED WITH LIGHT FALLING SNOW WILL REDUCE VISIBILITY AT TIMES. SDZ007-008-011-020-021-023-040815- /O.CON.KABR.BZ.W.0001.000000T0000Z-140104T0000Z/ /O.CON.KABR.WW.Y.0002.140104T0000Z-140104T1200Z/ MARSHALL-ROBERTS-DAY-CODINGTON-GRANT-DEUEL- INCLUDING THE CITIES OF...BRITTON...SISSETON...WEBSTER... WATERTOWN...MILBANK...CLEAR LAKE 206 PM CST FRI JAN 3 2014 ...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM CST SATURDAY... * TIMING...STRONG SOUTHERLY WINDS THROUGH THIS AFTERNOON WILL RESULT IN BLOWING AND DRIFTING SNOW. PRECIPITATION IS EXPECTED TO DEVELOP BY MID AFTERNOON...INITIALLY AS LIGHT FREEZING RAIN OR SLEET...BEFORE TRANSITIONING COMPLETELY OVER TO SNOW BY THIS EVENING. WEST TO NORTHWEST WINDS WILL ALSO BEGIN TO INCREASE AROUND THE SAME TIME. * WINDS/VISIBILITY...SOUTHERLY WINDS OF 20 TO 30 MPH THROUGH THE AFTERNOON. HIGHER GUSTS ARE EXPECTED IN THE SISSETON HILLS WHERE VISIBILITIES NEAR ZERO ARE EXPECTED. THEN INCREASING WEST NORTHWEST WINDS TONIGHT...20 TO 30 MPH WITH GUSTS UP TO 45 MPH POSSIBLE. WINDS COMBINED WITH LIGHT SNOW COULD REDUCE VISIBILITY TO NEAR ZERO AT TIMES. * SNOW/ICE ACCUMULATIONS...LESS THAN ONE INCH OF SNOW. UNDER A TENTH OF AN INCH OF ICE ACCUMULATION. * OTHER IMPACTS...FREEZING RAIN AND SLEET MAY CREATE SLIPPERY ROADS AND DIFFICULT TRAVEL CONDITIONS TODAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITEOUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. DO NOT TRAVEL. IF YOU MUST TRAVEL...HAVE A WINTER SURVIVAL KIT WITH YOU. IF YOU GET STRANDED...STAY WITH YOUR VEHICLE. && $$ SDZ004-005-009-010-016-017-040815- /O.EXT.KABR.WW.Y.0002.140103T2006Z-140104T1200Z/ CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-POTTER-FAULK- INCLUDING THE CITIES OF...HERREID...EUREKA...MOBRIDGE...IPSWICH... GETTYSBURG...FAULKTON 206 PM CST FRI JAN 3 2014 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 6 AM CST SATURDAY... * TIMING...LIGHT RAIN OR LIGHT FREEZING RAIN IS OVERSPREADING THE AREA THIS AFTERNOON. PRECIPITATION WILL BEGIN TO TRANSITION TO SNOW AFTER 6 PM CST THIS EVENING. NORTHWEST WINDS WILL INCREASE AROUND THE SAME TIME...RESULTING IN BLOWING SNOW. * WINDS/VISIBILITY...NORTHWEST WINDS 20 TO 30 MPH WITH GUSTS UP TO 45 MPH. WINDS COMBINED WITH LIGHT SNOW COULD REDUCE VISIBILITY TO NEAR ZERO AT TIMES. * SNOW/ICE ACCUMULATIONS...LESS THAN ONE INCH OF SNOW. MINOR ICE ACCUMULATIONS UP TO ONE TENTH OF AN INCH. * OTHER IMPACTS...FREEZING RAIN MAY CREATE SLIPPERY ROADS AND DIFFICULT TRAVEL CONDITIONS. BLOWING SNOW MAY RESULT IN PERIODS OF REDUCED VISIBILITY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR BLOWING SNOW MEANS THAT VISIBILITIES WILL BE LIMITED DUE TO STRONG WINDS BLOWING SNOW AROUND. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS. && $$ MNZ039-046-SDZ006-018-019-022-040815- /O.CON.KABR.WW.Y.0001.000000T0000Z-140104T1200Z/ TRAVERSE-BIG STONE-BROWN-SPINK-CLARK-HAMLIN- INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...ABERDEEN... REDFIELD...CLARK...CASTLEWOOD 206 PM CST FRI JAN 3 2014 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST SATURDAY... * TIMING...STRONG SOUTHERLY WINDS THIS AFTERNOON WILL RESULT IN BLOWING AND DRIFTING SNOW. A WINTRY MIX OF PRECIPITATION IS EXPECTED TO DEVELOP BY MID-AFTERNOON...INITIALLY AS LIGHT FREEZING RAIN. THE WINTRY MIX OF FREEZING RAIN AND SLEET WILL TRANSITION COMPLETELY OVER TO SNOW LATER THIS EVENING. WEST TO NORTHWEST WINDS WILL ALSO BEGIN TO INCREASE AROUND THE SAME TIME. * WINDS/VISIBILITY...SOUTHERLY WINDS OF 15 TO 25 MPH THROUGH THE AFTERNOON. WINDS WILL SHIFT OUT OF THE WEST-NORTHWEST TONIGHT...20 TO 30 MPH WITH GUSTS UP TO 45 MPH POSSIBLE. WINDS COMBINED WITH LIGHT SNOW COULD REDUCE VISIBILITY TO NEAR ZERO AT TIMES. * SNOW/ICE ACCUMULATIONS...LESS THAN ONE INCH OF SNOW. ICE ACCUMULATION UP TO ONE TENTH OF AN INCH POSSIBLE. * OTHER IMPACTS...FREEZING RAIN AND SLEET MAY CREATE SLIPPERY ROADS AND DIFFICULT TRAVEL CONDITIONS TODAY. BLOWING SNOW MAY RESULT IN PERIODS OF REDUCED VISIBILITY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR BLOWING SNOW MEANS THAT VISIBILITIES WILL BE LIMITED DUE TO STRONG WINDS BLOWING SNOW AROUND. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS. && $$ SDZ003-015-040815- /O.CON.KABR.WW.Y.0002.140104T0000Z-140104T1200Z/ CORSON-DEWEY- INCLUDING THE CITIES OF...MCLAUGHLIN...TIMBER LAKE 106 PM MST FRI JAN 3 2014 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM MST SATURDAY... * TIMING...LIGHT RAIN OR LIGHT FREEZING RAIN THIS AFTERNOON WILL BEGIN TO TRANSITION TO SNOW AROUND 6 PM. NORTHWEST WINDS WILL INCREASE AROUND THE SAME TIME...RESULTING IN BLOWING SNOW. * WINDS/VISIBILITY...NORTHWEST WINDS 20 TO 30 MPH WITH GUSTS UP TO 45 MPH. WINDS COMBINED WITH LIGHT SNOW COULD REDUCE VISIBILITY TO NEAR ZERO AT TIMES. * SNOW/ICE ACCUMULATIONS...LESS THAN ONE INCH OF SNOW. VERY LITTLE OR NO ICE ACCUMULATION. * OTHER IMPACTS...TRAVEL MAY BECOME HAZARDOUS DURING PERIODS OF REDUCED VISIBILITY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR BLOWING SNOW MEANS THAT VISIBILITIES WILL BE LIMITED DUE TO STRONG WINDS BLOWING SNOW AROUND. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS. && $$ FOWLE
994 WWUS43 KABR 032345 AAA WSWABR URGENT - WINTER WEATHER MESSAGE...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 545 PM CST FRI JAN 3 2014 ...CLIPPER SYSTEM BRINGS RAPIDLY CHANGING WEATHER CONDITIONS TODAY... .LIGHT FREEZING RAIN CONTINUES THIS EVENING FROM THE JAMES RIVER VALLEY EAST. ONLY MINOR ICE ACCUMULATION IS EXPECTED...HOWEVER IT IS CAUSING A GLAZE ON ROADWAYS AND SIDEWALKS. A COLD FRONT MOVES INTO THE REGION LATE THIS EVENING...TURNING ALL PRECIPITATION OVER TO SNOW. NORTHWEST WINDS WILL INCREASE BEHIND THE FRONT...WITH GUSTS UP TO 45 MPH POSSIBLE. THESE STRONG WINDS COMBINED WITH LIGHT FALLING SNOW WILL REDUCE VISIBILITY AT TIMES. SDZ007-008-011-020-021-023-041145- /O.CAN.KABR.BZ.W.0001.000000T0000Z-140104T0000Z/ /O.CON.KABR.WW.Y.0002.140104T0000Z-140104T1200Z/ MARSHALL-ROBERTS-DAY-CODINGTON-GRANT-DEUEL- INCLUDING THE CITIES OF...BRITTON...SISSETON...WEBSTER... WATERTOWN...MILBANK...CLEAR LAKE 545 PM CST FRI JAN 3 2014 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST SATURDAY... ...BLIZZARD WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE BLIZZARD WARNING. * TIMING...LIGHT FREEZING RAIN WILL TRANSITION COMPLETELY OVER TO SNOW BY LATE THIS EVENING. WEST TO NORTHWEST WINDS WILL ALSO BEGIN TO INCREASE AROUND THE SAME TIME. * WINDS/VISIBILITY...INCREASING WEST NORTHWEST WINDS TONIGHT...20 TO 30 MPH WITH GUSTS UP TO 45 MPH POSSIBLE. WINDS COMBINED WITH LIGHT SNOW COULD REDUCE VISIBILITY TO NEAR ZERO AT TIMES. * SNOW/ICE ACCUMULATIONS...LESS THAN ONE INCH OF SNOW. UNDER A TENTH OF AN INCH OF ICE ACCUMULATION. * OTHER IMPACTS...FREEZING RAIN WILL CREATE SLIPPERY ROADS AND DIFFICULT TRAVEL CONDITIONS THIS EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$ SDZ004-005-009-010-016-017-041145- /O.CAN.KABR.WW.Y.0002.000000T0000Z-140104T1200Z/ /O.NEW.KABR.WW.Y.0003.140104T0000Z-140104T1200Z/ CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-POTTER-FAULK- INCLUDING THE CITIES OF...HERREID...EUREKA...MOBRIDGE...IPSWICH... GETTYSBURG...FAULKTON 545 PM CST FRI JAN 3 2014 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM CST SATURDAY... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WINTER WEATHER ADVISORY FOR BLOWING SNOW...WHICH IS IN EFFECT UNTIL 6 AM CST SATURDAY. * TIMING...LIGHT RAIN WILL BEGIN TO TRANSITION TO SNOW THIS EVENING. NORTHWEST WINDS WILL INCREASE AROUND THE SAME TIME...RESULTING IN BLOWING SNOW. * WINDS/VISIBILITY...NORTHWEST WINDS 20 TO 30 MPH WITH GUSTS UP TO 45 MPH. WINDS COMBINED WITH LIGHT SNOW COULD REDUCE VISIBILITY TO NEAR ZERO AT TIMES. * SNOW/ICE ACCUMULATIONS...LESS THAN ONE INCH OF SNOW. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR BLOWING SNOW MEANS THAT VISIBILITIES WILL BE LIMITED DUE TO STRONG WINDS BLOWING SNOW AROUND. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS. && $$ MNZ039-046-SDZ006-018-019-022-041145- /O.CON.KABR.WW.Y.0001.000000T0000Z-140104T1200Z/ TRAVERSE-BIG STONE-BROWN-SPINK-CLARK-HAMLIN- INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...ABERDEEN... REDFIELD...CLARK...CASTLEWOOD 545 PM CST FRI JAN 3 2014 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST SATURDAY... * TIMING...LIGHT FREEZING RAIN WILL TRANSITION COMPLETELY OVER TO SNOW LATER THIS EVENING. WEST TO NORTHWEST WINDS WILL ALSO BEGIN TO INCREASE AROUND THE SAME TIME. * WINDS/VISIBILITY...SOUTHERLY WINDS OF 10 TO 20 MPH WILL SHIFT OUT OF THE WEST-NORTHWEST TONIGHT... 20 TO 30 MPH WITH GUSTS UP TO 45 MPH POSSIBLE. WINDS COMBINED WITH LIGHT SNOW COULD REDUCE VISIBILITY TO NEAR ZERO AT TIMES. * SNOW/ICE ACCUMULATIONS...LESS THAN ONE INCH OF SNOW. ICE ACCUMULATION UP TO ONE TENTH OF AN INCH POSSIBLE. * OTHER IMPACTS...FREEZING RAIN MAY CREATE SLIPPERY ROADS AND DIFFICULT TRAVEL CONDITIONS TODAY. BLOWING SNOW MAY RESULT IN PERIODS OF REDUCED VISIBILITY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR BLOWING SNOW MEANS THAT VISIBILITIES WILL BE LIMITED DUE TO STRONG WINDS BLOWING SNOW AROUND. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS. && $$ SDZ003-015-041145- /O.CON.KABR.WW.Y.0002.140104T0000Z-140104T1200Z/ CORSON-DEWEY- INCLUDING THE CITIES OF...MCLAUGHLIN...TIMBER LAKE 445 PM MST FRI JAN 3 2014 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST SATURDAY... * TIMING...LIGHT RAIN WILL BEGIN TO TRANSITION TO SNOW THIS EVENING. NORTHWEST WINDS WILL INCREASE AROUND THE SAME TIME...RESULTING IN BLOWING SNOW. * WINDS/VISIBILITY...NORTHWEST WINDS 20 TO 30 MPH WITH GUSTS UP TO 45 MPH. WINDS COMBINED WITH LIGHT SNOW COULD REDUCE VISIBILITY TO NEAR ZERO AT TIMES. * SNOW/ICE ACCUMULATIONS...LESS THAN ONE INCH OF SNOW. * OTHER IMPACTS...TRAVEL MAY BECOME HAZARDOUS DURING PERIODS OF REDUCED VISIBILITY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR BLOWING SNOW MEANS THAT VISIBILITIES WILL BE LIMITED DUE TO STRONG WINDS BLOWING SNOW AROUND. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS. && $$
What forecasters said that day
The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this blizzard warning went out at Jan 3, 5:46 AM CST, 3 hours 14 minutes earlier.
Area forecast discussion, Jan 3, 5:46 AM CST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
546 AM CST FRI JAN 3 2014
.UPDATE...
SEE BELOW FOR AN UPDATED AVIATION FORECAST DISCUSSION.
&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TODAY THROUGH SUNDAY
A VERY DIFFICULT FORECAST TODAY. THE CLIPPER SYSTEM WHICH WILL BE
RESPONSIBLE FOR A WIDE ARRAY OF WEATHER CONDITIONS TODAY IS
VISIBLE IN CURRENT WATER VAPOR SATELLITE IMAGERY...NOW OVER THE
PACIFIC NORTHWEST/INTERMOUNTAIN REGION. THE ASSOCIATED SURFACE
LOW IS CENTERED AROUND THE SOUTHERN ALBERTA AND SASKATCHEWAN
BORDERS. A STRONG PRESSURE GRADIENT AHEAD OF THIS SYSTEM HAS
ALLOWED FOR SOUTHERLY WINDS AND BLOWING SNOW ACROSS PARTS OF
NORTHEAST SOUTH DAKOTA THIS MORNING. WINDS GRADUALLY SWITCH TO THE
SOUTH SOUTHWEST THIS AFTERNOON...ENHANCING WIND GUSTS IN THE LEE
OF THE PRAIRIE COTEAU. DRY AIR IN THE LOWER LEVELS WILL INITIALLY
BE PRESENT...LIMITING THE ONSET OF PRECIPITATION UNTIL LATER THIS
AFTERNOON. HOWEVER ONCE THE MODERATE TO STRONG ISENTROPIC LIFT IS
COUPLED WITH WEAK TO MODERATE UPPER LEVEL ENERGY...LIGHT
PRECIPITATION SHOULD DEVELOP ACROSS THE NORTHERN AND EASTERN CWA.
MODELS HAVE OVERALL REMAINED CONSISTENT WITH THE INITIALLY PTYPE
BEING RAIN ACROSS THE WEST AND FREEZING RAIN ACROSS THE
EAST...WITH THE JAMES RIVER VALLEY BEING THE BUFFER ZONE. VERY
LITTLE ICE ACCUMULATION IS EXPECTED...HOWEVER IT MAY BE JUST
ENOUGH TO CREATE A GLAZE ON ROADWAYS AND SIDEWALKS. THE QUICK
MOVING SYSTEM CONTINUES TO TRACK EAST ACROSS NORTH DAKOTA AND THEN
INTO NORTHERN MINNESOTA. THE ASSOCIATED COLD FRONT WILL THEN PLOW
ACROSS THE CWA. NORTHWEST WINDS INCREASE IN THE COLD AIR ADVECTION
AND SUBSIDENCE REGIME. THE BUFKIT MOMENTUM TRANSFER TOOL HAS BEEN
CONSISTENTLY PINGING 40 TO 45 KTS AT THE TOP OF THE MIXED LAYER.
LIGHT SNOW IS POSSIBLE AT THE SAME TIME. THIS HAS THE POTENTIAL TO
CAUSE NEAR ZERO VISIBILITIES ACROSS NORTHERN SOUTH DAKOTA. AS FOR
HEADLINES...FELT THAT WE NEEDED SOMETHING TO HIGHLIGHT THESE
RAPIDLY CHANGING CONDITIONS TODAY. NOT OVERLY CONFIDENT IN HOW THE
SYSTEM IS GOING TO PLAY OUT...SO FOR NOW JUST EXTENDED THE WINTER
WEATHER ADVISORY FOR NORTHEAST SOUTH DAKOTA UNTIL 00Z SATURDAY.
THIS WILL COVER BLOWING SNOW THIS MORNING AND THEN PTYPE ISSUES
THIS AFTERNOON. THEN ADDED AN ADVISORY FROM 00Z TO 12Z SATURDAY
ACROSS THE NORTHERN CWA TO ADVISE PEOPLE OF THE LIGHT
SNOW...STRONG NORTHWEST WINDS...AND POSSIBILITY OF REDUCED
VISIBILITY. THIS IS THE FIRST GUESS...GIVING SUBSEQUENT SHIFTS
THE CHANCE TO MODIFY OR UPGRADE IF NECESSARY. THE ONLY OTHER ISSUE
IS THAT COUNTIES NOT CURRENTLY IN AN ADVISORY MAY BE PUSHING WIND
ADVISORY CRITERIA TONIGHT...SOMETHING THAT MAY NEED TO BE ADDED
LATER.
LOW PRESSURE QUICKLY MOVES EAST AS A 1050 MB HIGH MOVES IN FROM
THE NORTHWEST. WITH THE VERY TIGHT PRESSURE GRADIENT BETWEEN THE
TWO SYSTEMS...LEFT THE BLOWING SNOW MENTION THROUGH THE SATURDAY
FORECAST...HOWEVER THIS WILL BE HIGHLY DEPENDENT ON THE CONDITIONS
THAT OCCUR TODAY. THE MAIN THEME FOR THE REST OF THE FORECAST IS
COLD TEMPERATURES. FALLING TEMPERATURES ON SATURDAY COMBINED WITH
THE NORTHWEST WINDS WILL ALLOW APPARENT TEMPERATURES TO GRADUALLY
DROP INTO THE 20S BELOW ZERO....REACHING THE 30S BELOW ZERO BY
SUNDAY MORNING...AND PLUMMETING TO THE 40S BELOW ZERO SUNDAY
NIGHT.
.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY
TEMPERATURES ARE THE MAIN CHALLENGE FOR THE LONG TERM FORECAST.
THE LONG STANDING POSITIVE PNA PATTERN ACROSS THE CONUS APPEARS
AS IF IT WILL CONTINUE THROUGH THE LONG TERM. THE MID LEVEL STARTS
OUT QUITE AMPLIFIED/MERIDIONAL BUT THEN TRANSITIONS TO A BIT
FLATTER PATTERN TOWARD THE END OF THE PERIOD. THE SUNDAY NIGHT
THROUGH MONDAY NIGHT TIME PERIOD STILL FEATURES A MAJOR PUSH OF
POLAR AIR WITH H85 TEMPERATURES STILL PROGGED TO DROP TO NEAR
-35F...SOME OF THE COLDEST AIR WE HAVE SEEN IN QUITE SOME TIME.
WIND CHILLS WILL BE BRUTALLY COLD COME SUNDAY AND SUNDAY NIGHT
WITH -50F READINGS QUITE LIKELY. MEANWHILE PREDICTING LOWS
THROUGH THE TIME PERIOD IS TOUGH. CAA/BOUNDARY LAYER MIXING WILL
PROBABLY KEEP THEM WARMER THAN OTHERWISE EXPECTED FOR MONDAY
MORNING...BUT SOME NEAR -30F READINGS WILL STILL BE POSSIBLE.
TUESDAY MORNING WILL ALSO BE COLD BUT THE BRUNT OF THE COLD AIR
WILL ALREADY HAVE TRANSITIONED EAST...BUT LOWS SHOULD STILL BE IN
THE 20S BELOW ZERO. AFTER THAT A WARM UP IS EXPECTED...HOWEVER
TEMPERATURES WILL STILL BE WELL BELOW NORMAL.
AS FOR PCPN...GFS ENSEMBLE POPS AND THE LATEST DETERMINISTIC RUNS
ONLY SHOW FLEETING CHANCES FOR MEASURABLE PCPN...THUS WILL KEEP
DRY GOING IN THE FORECAST. HOWEVER WILL KEEP IN MIND THAT
NORTHWEST FLOW IS ALWAYS TRICKY.
&&
.AVIATION...
12Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
IFR/MVFR CIGS AT KABR/KATY SHOULD GRADUALLY IMPROVE THIS
MORNING...MEANWHILE MVFR VSBYS DUE TO BLSN WILL LIKELY CONTINUE
THROUGH AT LEAST NOON. MOSTLY VFR CONDITIONS ARE THEN EXPECTED AT
ALL TAF SITES THIS AFTERNOON INTO THE EARLY EVENING. AFTER THAT A
SURGE OF COLD AIR WILL BRING WITH IT LOWERED CIGS AND GUSTY WINDS
WHICH WILL PROMOTE BLOWING AND DRIFTING SNOW. A SUB-CLOUD DRY
LAYER SHOULD PRECLUDE MOST PCPN OTHER THAN SAY A VCNTY SHOWER.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY FROM 6 PM CST /5 PM MST/ THIS EVENING TO
6 AM CST /5 AM MST/ SATURDAY FOR CAMPBELL-CORSON-DEWEY-
EDMUNDS-FAULK-MCPHERSON-POTTER-WALWORTH.
WINTER WEATHER ADVISORY UNTIL 6 AM CST SATURDAY FOR BROWN-CLARK-
CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS-SPINK.
MN...WINTER WEATHER ADVISORY UNTIL 6 AM CST SATURDAY FOR BIG STONE-
TRAVERSE.
&&
UPDATE...TDK
SHORT TERM...SERR
LONG TERM...TDK
AVIATION...TDK
WEATHER.GOV/ABERDEENHazardous weather outlook, Jan 3, 3:59 AM CST, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 359 AM CST FRI JAN 3 2014 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-041000- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 359 AM CST FRI JAN 3 2014 /259 AM MST FRI JAN 3 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT MIXED PRECIPITATION IS POSSIBLE TODAY ACROSS THE REGION...BUT ESPECIALLY IN THE NORTHEAST PART OF SOUTH DAKOTA. BLOWING SNOW COULD OCCUR IN THE NORTHEAST TODAY...AND ACROSS THE ENTIRE AREA TONIGHT AS WINDS SHIFT TO THE NORTH AND TURN GUSTY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY VERY COLD TEMPERATURES AND BRUTALLY COLD WIND CHILLS ARE EXPECTED SATURDAY NIGHT THROUGH SUNDAY NIGHT AS A POLAR AIRMASS FLOWS SOUTH INTO THE AREA. WIND CHILLS AS COLD AS 50 BELOW ZERO ARE EXPECTED. AREAS OF BLOWING SNOW WILL ALSO BE POSSIBLE DUE TO GUSTY NORTH WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. TDK
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 3, 3:57 AM CST | Winter Weather Advisory | ABR | Campbell, Codington, Corson, Day, Deuel, Dewey and 8 more | 29 hr |
| Jan 3, 2:03 PM CST | Wind Advisory | ABR | Buffalo, Hand, Hughes, Hyde, Jones, Lyman and 2 more | 14 hr |
| Jan 3, 5:45 PM CST | Winter Weather Advisory | ABR | Campbell, Edmunds, Faulk, McPherson, Potter, Walworth | 10 hr |
Nearby
Blizzard Warnings in South Dakota, 2014Every blizzard warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.